Heat, Iowa
- When
- June 23, 12:00 PM CST to 5:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- RAWS
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Dodgeville maximum heat index of 106 degrees reached at 12 PM CST and 3 PM CST.
A ridge of high pressure remained in place over the Midwest on the 23rd. Temperatures reached into the mid 90s in many locations by late afternoon.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A ridge of high pressure remained in place over the Midwest on the 23rd. Temperatures reached into the mid 90s in many locations by late afternoon. In addition, dew point temperatures in the upper 60s to lower 70s allowed heat indices to rise to 100 to 106 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 23, 2:55 AM CST, 9 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
355 AM CDT TUE JUN 23 2009
FORECAST FOCUS ON HEAT ADVISORY TODAY...PRECIPITATION CHANCES
WEDNESDAY AND WEDNESDAY NIGHT.
LATEST WATER VAPOR IMAGERY INDICATED A LARGE UPPER LEVEL HIGH OVER
THE SOUTH CENTRAL PLAINS STATES. A RIDGE AXIS WAS LOCATED
NORTHEAST OF THE HIGH INTO WISCONSIN. SOUTHWEST FLOW WAS FOUND
FROM THE CENTRAL ROCKIES TO THE DAKOTAS AND NORTHERN MINNESOTA. AT
THE SURFACE...HIGH PRESSURE WAS LOCATED OVER LAKE HURON...WITH
WEAK SURFACE FLOW TO THE WEST OVER WISCONSIN.
.TODAY...AREAS OF FOG...WITH SOME PATCHY DENSE FOG...SEEN ACROSS
THE FORECAST AREA OVERNIGHT. GIVEN THE LIGHT WINDS...MAINLY CLEAR
SKIES AND VERY MOIST AIRMASS IN PLACE...WOULD EXPECT THESE
CONDITIONS TO CONTINUE INTO THE EARLY MORNING HOURS. DAYTIME
HEATING BY 14Z SHOULD MIX OUT THE FOG.
MAIN ISSUE IS DEALING WITH HEAT ADVISORY FOR TODAY. GIVEN THE
EXPECTED LAKE BREEZE KICKING IN BY MID MORNING ACROSS THE
LAKESHORE COUNTIES...TEMPERATURES WILL BE FALLING DURING PEAK
HEATING. THIS SHOULD KEEP HEAT INDICIES IN THE 80S TO NEAR 90 AT
BEST IN THE LAKESHORE COUNTIES BEFORE FALLING THIS AFTERNOON.
SO...WILL REMOVE THESE COUNTIES FROM THE ADVISORY. HAZY CONDITIONS
ALSO EXPECTED NEAR THE LAKE TODAY WITH THE LIGHT ONSHORE WINDS.
AS FOR THE REST OF THE AREA...PARTLY TO MOSTLY SUNNY SKIES AND
HIGHS IN THE UPPER 80S TO LOWER 90S ARE EXPECTED TODAY. THESE
SHOULD COMBINE WITH DEW POINTS IN THE UPPER 60S TO AROUND 70 TO
YIELD HEAT INDEX VALUES IN THE 95 TO 100 DEGREE RANGE ACROSS MOST
OF THE INLAND AREAS.
AM CONCERNED THAT DESPITE THE LIGHT LOW LEVEL WINDS...THE DRY
FORECAST SOUNDINGS ACROSS THE INLAND AREAS MAY HELP MIX DOWN DEW
POINTS INTO THE MID TO UPPER 60S. THIS WOULD KEEP HEAT INDEX
VALUES BELOW ADVISORY CRITERIA. IT APPEARS TO BE A MARGINAL EVENT
EVEN IF DEW POINTS STAY AROUND 70. WILL KEEP THE HEAT ADVISORY
GOING FOR NOW...WITH THE DAY SHIFT NEEDING TO MONITOR THE DEW
POINTS.
.TONIGHT...CONVECTION MOVING FROM THE CENTRAL PLAINS INTO NORTHERN
IOWA SHOULD TURN SOUTHEAST AND REMAIN SOUTHWEST OF THE FORECAST
AREA TONIGHT. OTHERWISE...LIGHT WINDS AND HIGH DEW POINTS SHOULD
BRING PATCHY FOG TO THE AREA LATER TONIGHT. MAY SEE SOME PATCHY
DENSE FOG AGAIN...THOUGH INCREASING CLOUDS MAY LIMIT THIS. WARM
AND MUGGY CONDITIONS WILL PREVAIL.
.WEDNESDAY AND WEDNESDAY NIGHT...THE NAM...GFS AND ECMWF SHOW A
WEAK LOW PRESSURE SYSTEM MOVING SOUTHEAST ACROSS THE WESTERN GREAT
LAKES REGION DURING THIS TIME. THE LOW PULLS A COLD FRONT THROUGH
THE AREA AS WELL. SOME VARIANCE IN THE TIMING OF THE LOW AND COLD
FRONT AMONG THE MODELS...BUT ALL INDICATE CHANCES FOR SHOWERS AND
THUNDERSTORMS.
MODIFIED FORECAST SOUNDINGS SHOW CAPE VALUES AROUND 1000 J/KG WITH
WEAK DEEP LAYER SHEAR. SOME EVIDENCE OF A RIGHT REAR JET STREAK
QUADRANT MOVING THROUGH THE REGION LATER ON WEDNESDAY. KEPT CHANCE
POPS GOING IN THE FORECAST FOR THESE PERIODS. WARM AND MUGGY
CONDITIONS STILL EXPECTED WEDNESDAY...THOUGH HIGHS AND HEAT INDEX
VALUES WILL BE LOWER THAN TODAY.
.THURSDAY THROUGH MONDAY...HIGH PRESSURE MOVES ACROSS THE REGION
THURSDAY AND FRIDAY...BRINGING QUIET WEATHER AND A COOLER AND
LESS HUMID AIRMASS. GFS AND ECMWF THEN BRING A COLD FRONT ACROSS
THE AREA LATE FRIDAY NIGHT AND SATURDAY. IT MAY LINGER INTO
SATURDAY NIGHT. KEPT POPS GOING IN THE FORECAST FOR THIS FEATURE.
QUIET WEATHER THEN RETURNS WITH HIGH PRESSURE FOR SUNDAY AND
MONDAY. TEMPERATURES WILL BE WARM DURING THIS PERIOD INLAND...WITH
PERIODIC LAKE BREEZES NEAR THE LAKE DURING THE DAYTIME HOURS.
&&
.AVIATION...EXPECT ANY PATCHY IFR/LIFR FOG TO LIFT BY 14Z...WITH
MVFR CONDITIONS NOT LINGERING BEYOND 15Z.
LAKE BREEZE STILL ON TRACK TO DEVELOP BY MID MORNING AND AFFECT
MKE AND ENW. WITH LACK OF A STRONG SYNOPTIC PUSH...INLAND EXTENT
OF LAKE BREEZE UNCERTAIN...BUT COULD REACH UES GIVEN POTENTIAL OF
STRONGER DENSITY DIFFERENTIAL WITH WARMER INLAND TEMPS THAN
MONDAY. DIURNAL CU ANTICIPATED INLAND WITH CU RULE AND FORECAST
SOUNDINGS INDICATING MAINLY SCATTERED COVERAGE.
&&
.MARINE...LOOKING FOR PATCHY FOG OR HAZE VERSUS WIDESPREAD FOG
OVER THE LAKE SHORE WATERS TODAY AS COOLER LAKE AIR OFFSET BY
LOWER DEW POINTS ADVECTING IN FROM THE EAST AROUND SURFACE HIGH
PRESSURE OVER LOWER MI AND THE EASTERN GREAT LAKES.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
WIZ046-047-051-056>059-062>065-067>070.
LM...NONE.
&&
SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...09/REMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 855 AM CDT TUE JUN 23 2009 WIZ046-047-051-052-056>060-062>072-241100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 855 AM CDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES OF 95 TO 100 ARE EXPECTED THIS AFTERNOON OVER SOUTH CENTRAL WISCONSIN...AND SOUTHEAST WISCONSIN EXCEPT FOR THE COUNTIES ALONG LAKE MICHIGAN. THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ISSUED AN AIR QUALITY WATCH UNTIL MIDNIGHT FOR ALL OF SOUTHEAST WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDEX VALUES WEDNESDAY AFTERNOON SHOULD REACH FROM 93 TO 95 ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN INLAND FROM LAKE MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH WEDNESDAY NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ643>646-241100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 855 AM CDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT PATCHY FOG IS EXPECTED TO FORM TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH WEDNESDAY NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY EVENING. ZABEL WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
13 heat. Local standard time, as filed.
Dodgeville maximum heat index of 106 degrees reached at 12 PM CST and 3 PM CST.
Pardeville maximum heat index of 103 degrees reached at 12 PM CST.
Fond du Lac ASOS reported a maximum temperature of 93 with a dewpoint of 72, resulting in a heat index of 101.
Kenosha ASOS reported a maximum temperature of 91 with a dew point of 74, resulting in a heat index of 100 at 1 PM CST.
Lone Rock ASOS reported a maximum temperature of 95 with a dew point of 69, resulting in a heat index of 100 at 2 PM CST.
Burlington AWOS recorded a temperature of 95 with a dewpoint of 70, resulting in a maximum heat index of 101 at 3 PM CST.
Milwaukee Timmerman Field AWOS recorded a temperature of 91 with a dewpoint of 73, resulting in a maximum heat index of 100 at 4 PM CST.
Milwaukee Timmerman Field AWOS recorded a temperature of 91 with a dewpoint of 73, resulting in a maximum heat index of 100 at 4 PM CST.
Milwaukee Timmerman Field AWOS recorded a temperature of 91 with a dewpoint of 73, resulting in a maximum heat index of 100 at 4 PM CST.
Milwaukee Timmerman Field AWOS recorded a temperature of 91 with a dewpoint of 73, resulting in a maximum heat index of 100 at 4 PM CST.
Milwaukee Timmerman Field AWOS recorded a temperature of 91 with a dewpoint of 73, resulting in a maximum heat index of 100 at 4 PM CST.
Milwaukee Timmerman Field AWOS recorded a temperature of 91 with a dewpoint of 73, resulting in a maximum heat index of 100 at 4 PM CST.
Milwaukee Timmerman Field AWOS recorded a temperature of 91 with a dewpoint of 73, resulting in a maximum heat index of 100 at 4 PM CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177243, 177245, 177251, 177255, 177259, 177263, 177264, 183648, 183649, 183650, 183651, 183652, 183653.